Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 378, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 12, 2005, 6:08 PM CDT for Yellow Medicine County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2005, 6:08 PM CDT (23:08 UTC)
- Expired
- Sep 12, 2005, 7:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:41 PM CDT | HAIL 0.75 | Burr, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 3:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 122308 SVRMPX MNC173-130015- /O.NEW.KMPX.SV.W.0378.050912T2308Z-050913T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 608 PM CDT MON SEP 12 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 715 PM CDT * AT 604 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 15 MILES WEST OF CANBY...OR ABOUT 31 MILES SOUTHWEST OF MADISON...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CANBY... PORTER... ST LEO... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4480 9646 4463 9645 4464 9583 4480 9595 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:19 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 12, 2:19 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 219 PM CDT MON SEP 12 2005 .SHORT TERM...TODAY THROUGH THURSDAY BULK OF THE MRNG/MIDDAY PCPN HAS PUSHED INTO THE ARROWHEAD OF MN PER LOCAL 88D MOSAIC...AS MID LEVEL S/W CURRENTLY SITS N OF THE FA PER W/V IMAGERY. ADDITIONAL AREA OF TSRA HAS MOVED ACRS THE MN/IA BORDER...AND WILL CONT TO MOVE NEWRD INTO NRN PORTIONS OF THE FA BY THIS AFTN/EVE. DENSE CLOUD COVER AND PCPN HAS KEPT TEMPS AND THE OPPORTUNITY FOR DESTABILIZATION IN CHECK ACRS MOST OF THE FA...WITH CINH VALUES IN EXCESS OF 100 J/KG N OF AN ULM/MSP/RPD LINE EVIDENT ON THE 17Z LAPS ANALYSIS. INSTABILITY IS MUCH GREATER ACRS S CNTRL MN AND INTO PORTIONS OF W CNTRL WI /MAINLY NEAR EAU AND RCX/...AS THESE AREAS SAW MUCH LESS PCPN THIS MRNG AND MUCH LESS CLOUD COVER. VIS SAT IMAGERY AND SFC OBS HAVE SHOWN MODEST BREAKS IN THE CLOUD COVER OVR MAINLY ERN SD AND FAR SWRN MN...WHICH HAS ALLOWED TEMPS TO WARM INTO THE LOWER 80S WITH DEW POINTS NEAR 70. 17Z MSAS ANALYSIS DEPICTS MAIN SFC LO IN CNTRL NE...WITH THE ATTENDANT COLD FRONT FROM JUST E OF PIR TO NEAR INL. CONSIDERING THE ABOVE POINTS...THE BULK OF THE SVR WX LATER THIS AFTN/EVE SHUD REMAIN S AND SW OF THE FA...JUST TO THE NE OF THE SFC LO. HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE FA THIS EVE AND OVRNGT...WITH TWO MAIN AREAS OF CONCERN. FIRST...CONCENTRATED AREA OF UPR LEVEL DIVERGENCE...ASSOC WITH THE RIGHT ENTRANCE RGN OF THE UPR JET...MOVES ACRS MY NRN ZONES AFT 00Z TNGT. THIS COMBINES WITH A S/W...CURRENTLY OVR NERN NE PER W/V IMAGERY...AND THE APPROACHING COLD FRONT TO REGENERATE PCPN IN THE NRN PORTION OF THE FA. HAVE CONCENTRATED HIGHEST QPF IN THIS RGN...WITH PWS IN THE 1.5 TO 2 INCH RANGE. SECOND AREA OF CONCERN IS ACRS SRN AND ERN PORTIONS OF THE FA OVRNGT. A SEPARATE S/W WL MOV ACRS THE MN/IA BORDER LATE TNGT...AND WILL COMBINE WITH WEAKER UPR LEVEL DIVERGENCE AND NOSE OF THE 45-50 KT H8 LLJ TO GENERATE TSRA IN THE AREA FROM FRM TO EAU. SINCE THIS RGN HAS NOT BEEN AS AFFECTED BY THIS MRNGS CONVECTION AS OTHER PARTS OF THE FA...IT IS NOT OUT OF THE QUESTION THAT A FEW STORMS COULD PRODUCE LRG HAIL AND/OR DMG WINDS...IN ADDITION TO THE HEAVY RAIN THREAT. BULK OF THE TSRA SHUD END BY MIDDAY TOMORROW...AS THE FRONT PUSHES TO A AUW/LSE/DSM LINE BY 18Z...ENDING THE TSRA THREAT IN THE SERN SECTIONS OF THE FA. ANOTHER S/W PUSHES THRU NRN MN IN ADVANCE OF THE MAIN UPR TROF...WHICH WILL BRING A CHC OF SHWRS TO MAINLY THE NRN PORTION OF MY FA THRU TOMORROW EVENING. SFC HI NUDGES INTO IA/SRN MN BY MIDDAY WED...WHICH WILL KEEP TEMPS AT BELOW NRML LEVELS THRU THE SHORT TERM PD. RETURN SLY FLO ON THE BACKSIDE OF THE SFC HI AS IT SLIDES EWRD COULD SPARK SOME PCPN...SO LEFT SLGT CHC POPS THRU THU...ALTHO CONFIDENCE IS NOT HI IN THIS SCENARIO ATTM. THANKS FOR THE COORD FGF...DLH...FSD AND MSR. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY A ZONAL FLOW REGIME WILL BECOME ESTABLISHED ACROSS THE MAJORITY OF THE CONUS IN THE EXTENDED PORTION OF THE FORECAST. MULTIPLE WEAK IMPULSES ARE PROGGED TO PASS THROUGH THE MID LEVELS...ALTHOUGH TIMING AND STRENGTH UNCERTAINTIES WILL INHIBIT THE INTRODUCTION OF CHANCE POPS AT THIS POINT. MEDIUM RANGE MODEL SOLUTIONS ARE PROGGING A STRONGER SHORTWAVE TO AMPLIFY AND DIVE ACROSS THE NORTH CENTRAL UNITED STATES OVER THE WEEKEND...ALTHOUGH LITTLE CONSISTENCY/AGREEMENT REGARDING THIS FEATURE AND THE ASSOCIATED FRONTAL PASSAGE ACROSS THE REGION HAS BEEN EXHIBITED. WILL ONLY INTRODUCE SLIGHT CHANCE POPS ON SUNDAY FOR NOW. WITH A ZONAL FLOW PATTERN THROUGH MUCH OF THE EXTENDED FORECAST...DO NOT ANTICIPATE TEMPERATURES TO STRAY FAR FROM CLIMATOLOGICAL NORMALS...UNTIL THE POTENTIAL ARRIVAL OF THE STRONGER SHORTWAVE (AND RELATED COOLER CONDITIONS) LATE IN THE WEEKEND. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && KAT/SCHMIT
Hazardous weather outlook, Sep 12, 5:37 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 537 AM CDT MON SEP 12 2005 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 537 AM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES. THE STRONGEST STORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS. IN ADDITION...HEAVY RAINFALL IS ALSO A THREAT THROUGH TONIGHT AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT. MARGRAF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:16 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 59 min |
| Sep 12, 7:09 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 66 min |
| Sep 12, 7:14 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Sep 12, 8:14 AM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 31 min |
| Sep 12, 6:16 PM CDT | Tornado Warning | MPX | Lac qui Parle, Yellow Medicine | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.